What you're describing could be symptoms of some type of neuropathy which is a 15-year-old with 1 yearly seizure
who is on daily topiramate
could be due to a side effect of the medication itself through the more common side effects we hear about are tingling
sensations in fingers, toes, lips, or nose. At least where neuropathic symptoms are concerned.
These symptoms are also manifest by stress
in the case where no organic cause can be revealed.
I'd be curious to know exactly how the diagnosis of epilepsy
was "CONFIRMED" if she only has 1 yearly event and for how many years has this been occurring.
It may be worthwhile looking at a couple of confirmatory diagnostic tests to see if she really does have an underlying epileptiform disorder which is that cyclical since epilepsy doesn't typically behave this way.
For example, has she had an MRI
scan with gadolinium and fine cuts through the TEMPORAL LOBES looking for mesial temporal sclerosis? Has she had a prolonged SLEEP DEPRIVED, 60 min. EEG?
Has she had a 72 hr. ambulatory EEG which can be worn home then, returned to the diagnostic center for processing of the information?
If the seizure occurs once yearly is there a particular season, month, or anniversary around a very stressful event that occurred such as an accident, death of a close friend or family member, or any other factor that could precipitate the event so that she may actually be videotaped on the given day she has her episode?
Hope I have answered your query. Let me know if I can assist you further.
Dr Dariush Saghafi, Neurologist